Accidents with fentanyl patches a serious concern

Share This Page
 
Appropriate storage, use, disposal save lives

In April of this year, FDA released a safety alert reminding patients, caregivers, and clinicians about the potential for serious adverse events, including death, resulting from accidental exposure to fentanyl transdermal systems (patches). The alert was prompted by more than two dozen cases of accidental exposures to the patches in pediatric patients resulting in hospitalization or death (see related story on page 80). Adults, however, are at risk to accidental exposures as well.

Numerous studies have shown that even after 3 days of use, the fentanyl patch may still contain 30% to 50% or more of the labeled amount of fentanyl. Marquardt and colleagues published a study in the Annals of Pharmacotherapy evaluating the amount of fentanyl remaining in 2.5-mg and 10-mg patches after they had been worn by hospice patients for 3 consecutive days. An analysis of five 2.5-mg patches revealed that 0.7–1.22 mg remained in these used patches, and an analysis of four 10-mg patches revealed that 4.46–8.44 mg remained in these patches. These values represented 28% to 84.4% of the original contents and highlight the concern that used fentanyl patches can contain large amounts of active drug, which can result in serious harm in children and opioid-intolerant patients who come into contact with them.

Accidental exposure

FDA noted in the alert that pediatric patients may be exposed to fentanyl by finding lost patches, taking improperly discarded patches from the trash, or finding improperly stored patches, all of which may result in patches being placed in children’s mouths or sticking to their skin. In addition, young children are at risk of fentanyl exposure when being held by someone wearing a partially detached patch, which can then transfer to the child.

Adults may also be at risk for fentanyl intoxication from patches that are not disposed of properly. A case presented in the literature focuses on a 31-year-old man who collapsed at a pond while fishing and later died at the hospital. Postmortem toxicology studies noted that the man’s serum fentanyl concentration was 15 µg/L, which far exceeds normal therapeutic concentrations, which range from 1–3 µg/L. A detailed history revealed that the patient was not prescribed fentanyl. However, on the day before his death, he was involved in the transport of a recently deceased woman who was wearing two fentanyl patches (75 µg/h and 100 µg/h patches) from a local nursing home to a funeral home. Both patches were only worn by the woman for 1 day and therefore still contained a substantial amount of active drug.

It was determined that the man, who had a history of drug abuse, had taken the patches off the deceased woman and used them. An investigation of the nursing home revealed that there was no policy in place regarding proper removal and disposal of fentanyl patches from deceased patients. This case highlights the need for adequate disposal of used fentanyl patches from patients to prevent the illicit use of these patches by others.

Counseling pearls

Based on reported cases and fatal events observed with exposure to fentanyl patches in both pediatric and adult patients, health professionals are urged to educate patients, caregivers, and clinicians about the appropriate use and disposal of medication patches to prevent serious errors from occurring in the future.

Patients should be advised to keep the patch and other medications in a secure location out of a child’s sight and reach. When using the patch, FDA recommended that consideration should be given to covering the patch with an adhesive film to ensure that it does not fall off the body inadvertently. In addition, the agency recommended that patients should check the patch throughout the day by touching it or looking at it to make sure it is still in place.

If a patch is discovered on a child or anyone else, it should be removed immediately. The individual should be monitored for signs of a possible overdose such as trouble breathing; extreme sleepiness; inability to think, talk, or walk normally; and confusion. Emergency services should be contacted immediately.

Ad Position: 
Bottom-Right

Advertisement

Related Content

block-views-related-content-block